Indiana, 2026Damaging Winds and High Wind in Indiana, March 15, 2026
March 15, 2026 · NWS IND · 25 events in 16 counties and zones
On the afternoon of March 15, 2026, a strong and deepening upper-level trough strengthened an already potent 990 mb surface low as it crossed the northwestern Midwest into the southern Great Lakes. The resultant surface gradient over central Indiana produced non-thunderstorm wind gusts that caused tree, powerline, and/or power pole damage in 10 local counties.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $665,000
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the afternoon of March 15, 2026, a strong and deepening upper-level trough strengthened an already potent 990 mb surface low as it crossed the northwestern Midwest into the southern Great Lakes. The resultant surface gradient over central Indiana produced non-thunderstorm wind gusts that caused tree, powerline, and/or power pole damage in 10 local counties. Some structural damage was also reported and a 59 mph non-thunderstorm gust was measured at the Shelbyville Airport ASOS.
A few hours later, during the 15th evening, a fast-moving quasi-linear convective system (QLCS) then swept across central Indiana ahead of a cold front, fueled by a potent 55-knot low-level jet and strong synoptic forcing. Despite modest instability, a high-shear environment allowed the line to maintain intensity as it tracked from Knox County at o Henry County. The Storm Prediction Center had placed the region under a Slight Risk, citing the potential for damaging straight-line winds. This was realized as a peak gust of 71 mph (62 knots) was measured in Marion County, while the Indianapolis International Airport (KIND) recorded a 58 mph gust.
The resulting damage was widespread, primarily affecting timber and utility infrastructure. A significant swath of downed trees and power lines stretched from Manilla to Arlington in Rush County. Structural impacts were also noted, including shingle damage in Madison County and a fence destroyed in Johnson County. Throughout the event, multiple state roads including SR 32 and SR 45 were obstructed by fallen trees, and large pine trees up to 1.5 feet in diameter were snapped in Bartholomew County, reflecting the intensity of the straight-line winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 15, 9:14 AM EST, 1 hour 46 minutes earlier. Its key messages:
- Showers and storms return late today, with severe storms possible mainly from 8 PM to 1 AM EDT
- WIND ADVISORY in effect from 11 AM today to Monday at 8 AM
- Wind gusts today between 45 to 55 mph
- Snow showers likely on Monday with up to an inch possible
- Much colder air early this week, wind chills near zero Tuesday morning
Area forecast discussion, Mar 15, 9:14 AM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1014 AM EDT Sun Mar 15 2026
.KEY MESSAGES...
- Showers and storms return late today, with severe storms possible
mainly from 8 PM to 1 AM EDT
- WIND ADVISORY in effect from 11 AM today to Monday at 8 AM
- Wind gusts today between 45 to 55 mph
- Snow showers likely on Monday with up to an inch possible
- Much colder air early this week, wind chills near zero Tuesday
morning
&&
.FORECAST UPDATE...
Issued at 1014 AM EDT Sun Mar 15 2026
Forecast is on track for the high end wind advisory today with
recent VWP data from KIND radar showing 40 kt winds at a mere 400m
AGL. Forecast soundings suggest once we reach 62-64 temps (next 1-3
hrs from west to east) winds will abruptly increase with gusts over
40-50 kt, stronger as the mixing layer deepens by early afternoon.
Radar imagery over central Illinois shows a broken line of
thunderstorms on the eastern edge of an elevated instability
gradient of 500-1000 j/kg MUCAPE, being aided by ascent from lead
vort max in a region of moderate mid level WAA/deep moisture
convergence. Activity is located above a strong EML with bases
between 10-12kft AGL per recent STL ACARS soundings and surface obs.
The trailing end of the line may clip the far NW portions of central
Indiana around 17Z (1 PM EDT). Given the marginal nature of
convection and decreasing instability, expectation is that limited
to no hail threat will exist. However, with strong gradient winds
already ongoing, any elevated downdraft may lead to an isolated
severe wind gust.
SPC has upgraded most of the rest of central Indiana to enhanced
risk with the 13Z update. Recent CAMs are consistent with main
severe TS line moving into far western portions of Indiana between
23-00Z. However, there are some signals that additional
thunderstorms may develop just ahead of the line within the strong
deep moisture convergence zone on the edge of the 850 mb jet as
early as 22-23Z. We will continue to monitor these trends and any
potential earlier severe wind threat.
&&
.SHORT TERM (Today and tonight)...
Issued at 252 AM EDT Sun Mar 15 2026
In terms of precipitation, much of today will be quiet with
stronger forcing limited to the cold front as it moves through this
evening. Some guidance tries to create some showers in some weaker
lift ahead of the front this afternoon, but confidence is low in
this happening. Cut back guidance PoPs for the afternoon, but did
allow some chance PoPs to move into the western forecast area later
in the day.
The main story during the daytime will be gradient winds thanks to a
tight pressure gradient from a deepening low pressure system.
Strong winds aloft will be across the area today (50-70kt at 850mb,
with near 50kt perhaps as low as 2000ft AGL). Most guidance keeps
the area free of lower clouds in the warm sector, and this would
help mixing this afternoon. Gusts over 50mph will be possible in
this setup. However, will have to watch lower clouds developing
across Mississippi now to see if they can make it up here and lower
the high end of gust potential.
Given the above, will keep the Wind Advisory as is and continue to
mention gusts over 50mph possible. Warm advection and some partial
sunshine through mid and high clouds will bring highs in the upper
60s to lower 70s.
Current timing of the cold front and associated line of convection
is in the 00Z to 05Z time frame from west to east. The system will
provide strong forcing to maintain the line of convection as it
moves east across central Indiana. Plentiful moisture will be
advected into the area on the strong winds.
With the potent wind fields, shear will be strong across the entire
area. Dewpoints in the 50s will help limit CAPE, but it won't take
much CAPE to interact with the shear and wind fields to create
severe convection with damaging winds. Mesoscale features may
influence the line of convection and produce a few tornadoes as well.
Temperatures will fall quickly behind the front, with readings going
from the 60s at 00Z to the 30s and 40s by 06Z. A dry slot will work
in behind the front, potentially providing a dry period overnight
before snow chances return from the west toward sunrise.
Temperatures will be below freezing by 12Z Monday, perhaps bringing
some slick spots on elevated surfaces.
&&
.LONG TERM (Monday through Saturday)...
Issued at 252 AM EDT Sun Mar 15 2026
Monday...
Winter returns with a vengeance Monday. The upper trough will move
across the area, providing some forcing. Very cold air aloft will
move into the area as well. Thus, expect scattered snow showers to
continue through the daylight hours on Monday. The snow squall
parameter is positive across the area, so some briefly intense snow
showers are possible.
Some areas may see an inch of snow, and if heavier snow showers do
develop, isolated 2 inch amounts are possible.
Breezy winds with gusts near 40mph will make it feel very cold,
especially given the warm temperatures on Sunday.
Tuesday...
Winter continues Tuesday with well below normal temperatures
expected. Lows will be in the teens Monday night and in the lower
20s Tuesday night. Highs Tuesday will only be around 30. Wind chills
near zero remain likely Tuesday morning.
Wednesday and beyond...
A clipper system could bring some light snow to the area Tuesday
night into Wednesday. Questions remain on the path and strength of
the system, but some light accumulating snow is possible.
A large upper ridge across the western part of the USA will try and
build east into the area late week and may return temperatures to
above normal. However, guidance continues to diverge on the
development of the upper pattern next weekend, so confidence is low
in details then.
&&
.AVIATION (12Z TAF Issuance)...
Issued at 638 AM EDT Sun Mar 15 2026
Impacts:
- Non-convective LLWS this Sunday morning.
- South winds with gusts between 40-45kt late this morning into
the afternoon
- Thunderstorms and MVFR conditions expected after 00Z Monday.
Discussion:
VFR conditions are expected through about 00Z Monday. There is a low
chance of some MVFR clouds developing during the afternoon, but
confidence is not high enough to include.
Strong winds aloft will continue LLWS this morning, then mixing will
bring down gusts of 40-45kt in the afternoon.
A few showers are possible in the afternoon, but a line of
thunderstorms is expected to move west to east through the sites
mainly in the 00Z-04Z time frame. Convection may be severe. MVFR and
worse are possible within convection, then general MVFR behind it.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 AM EDT Monday for INZ021-028>031-035>049-
051>057-060>065-067>072.
&&
UPDATE...Crosbie
SHORT TERM...50
LONG TERM...50
AVIATION...50
Hazardous weather outlook, Mar 15, 2:33 AM EST, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
333 AM EDT Sun Mar 15 2026
INZ021-028>031-035>049-051>057-060>065-068>072-160745-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Daviess-Martin-
Lawrence-Jackson-Jennings-
333 AM EDT Sun Mar 15 2026
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
Windy conditions are expected today, with wind gusts of 45 to 55 mph
in the afternoon. Gusts around 40 mph will continue tonight.
Thunderstorms are expected to move across the area mainly tonight in
the 800 PM to 100 AM time frame. Scattered severe storms are
possible, with damaging winds and isolated tornadoes the primary
threats.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Wind chills near zero are expected Tuesday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed tonight.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
INZ067-160745-
Knox-
333 AM EDT Sun Mar 15 2026
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
Moderate flooding will continue along the White River.
Windy conditions are expected today, with wind gusts of 45 mph in
the afternoon. Gusts around 40 mph will continue tonight.
Thunderstorms are expected to move across the area mainly tonight in
the 800 PM to 1000 PM time frame. Scattered severe storms are
possible, with damaging winds and isolated tornadoes the primary
threats.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Wind chills near zero are expected Tuesday morning.
Moderate flooding will continue along the White River.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed tonight.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
High Wind, Shelby
- When
- March 15, 11:00 AM EST to 3:00 PM EST
- Where
- Shelby forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $40,000
- Reported by
- ASOS
- Coordinates
- 39.524, -85.792 (the zone’s center; the record gives no point)
A 58 mph non-thunderstorm wind gust measured at 1238EST by KGEZ Shelbyville Municipal Airport. Law enforcement reported telephone poles broken at the ground and blocking the US 52 east bound lane 3 miles east-southeast of Morristown, as well as a tree downed.
High Wind, Knox
- When
- March 15, 11:30 AM EST to 1:30 PM EST
- Where
- Knox forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Emergency Manager
- Coordinates
- 38.689, -87.418 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts downed several trees and powerlines across the county.
High Wind, Bartholomew
- When
- March 15, 12:00 PM EST to 2:00 PM EST
- Where
- Bartholomew forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 39.206, -85.898 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts downed multiple trees and wires across the county.
High Wind, Rush
- When
- March 15, 12:00 PM EST to 2:00 PM EST
- Where
- Rush forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Emergency Manager
- Coordinates
- 39.620, -85.466 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts downed several trees and power poles across the county.
High Wind, Sullivan
- When
- March 15, 12:00 PM EST to 2:00 PM EST
- Where
- Sullivan forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 39.089, -87.415 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts caused damage to a carport in Sullivan.
High Wind, Delaware
- When
- March 15, 12:30 PM EST to 2:30 PM EST
- Where
- Delaware forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 40.228, -85.397 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts downed multiple trees and powerlines across the county.
High Wind, Madison
- When
- March 15, 1:00 PM EST to 3:00 PM EST
- Where
- Madison forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 40.162, -85.719 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts downed trees and powerlines throughout the county. EMA response units were also assisting with a field fire.
High Wind, Putnam
- When
- March 15, 1:00 PM EST to 3:00 PM EST
- Where
- Putnam forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 39.666, -86.845 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts downed multiple trees, power poles, and powerlines across the county with numerous power outages reported.
High Wind, Monroe
- When
- March 15, 1:30 PM EST to 3:30 PM EST
- Where
- Monroe forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Amateur Radio
- Coordinates
- 39.161, -86.523 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts downed trees and powerlines in the county.
High Wind, Randolph
- When
- March 15, 4:30 PM EST to 6:30 PM EST
- Where
- Randolph forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Amateur Radio
- Coordinates
- 40.158, -85.011 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts downed an approximately 60 foot tall and 3 ft diameter tree on to a house.
Thunderstorm Wind, Knox
- When
- March 15, 8:52 PM EST
- Where
- Knox County, 3.24 mi W of Monroe City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.620, -87.410
Tree of unknown size downed by thunderstorm wind gusts.
Thunderstorm Wind, Lawrence
- When
- March 15, 9:46 PM EST
- Where
- Lawrence County, 0.88 mi NE of Hartleyville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 38.810, -86.520
Trees and power lines downed by thunderstorm wind gusts near the intersection of US Highway 50 and State Road 37.
Thunderstorm Wind, Monroe
- When
- March 15, 9:53 PM EST
- Where
- Monroe County, 0.54 mi W of Unionville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 39.230, -86.430
Tree downed by thunderstorm wind gusts near State Road 45.
Thunderstorm Wind, Morgan
- When
- March 15, 10:01 PM EST
- Where
- Morgan County, 0.87 mi SE of Martinsville
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 39.420, -86.420
A 59 mph thunderstorm wind gust was measured at this location.
Thunderstorm Wind, Marion
- When
- March 15, 10:16 PM EST
- Where
- Marion County, 1.06 mi W of Indianapolis Intl Ar
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.720, -86.300
A 58 mph thunderstorm wind gust was measured at the KIND ASOS.
Thunderstorm Wind, Johnson
- When
- March 15, 10:20 PM EST
- Where
- Johnson County, 1.6 mi W of Franklin
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 39.480, -86.080
Grill thrown by thunderstorm winds from patio into yard. Fence was also broken.
Thunderstorm Wind, Marion
- When
- March 15, 10:20 PM EST
- Where
- Marion County, 2.24 mi WNW of Homecroft
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.680, -86.170
A 71 mph thunderstorm wind gust was measured at this location.
Thunderstorm Wind, Bartholomew
- When
- March 15, 10:20 PM EST
- Where
- Bartholomew County, 0.87 mi SE of Riverview Acres
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 39.240, -85.910
A 1.5 ft diameter pine tree snapped by thunderstorm wind gusts 7 ft off the ground along with another tree snapped nearby.
Thunderstorm Wind, Marion
- When
- March 15, 10:22 PM EST
- Where
- Marion County, 0.87 mi NW of Indianapolis
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 39.790, -86.160
A 58 mph thunderstorm wind gust was measured at this location.
Thunderstorm Wind, Shelby
- When
- March 15, 10:25 PM EST
- Where
- Shelby County, 1.74 mi ESE of Mt Auburn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 39.390, -85.870
A tree was downed by thunderstorm wind gusts.
Thunderstorm Wind, Hamilton
- When
- March 15, 10:37 PM EST
- Where
- Hamilton County, 2.81 mi N of Deming
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.160, -86.090
Two utility poles were blown down by thunderstorm winds near East 256th Street and Carson road.
Thunderstorm Wind, Madison
- When
- March 15, 10:42 PM EST
- Where
- Madison County, 0.87 mi NE of Lapel
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 40.080, -85.840
Tree downed by thunderstorm wind gusts across State Road 32.
Thunderstorm Wind, Rush
- When
- March 15, 10:42 PM EST
- Where
- Rush County, 0.87 mi SW of Manilla
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 39.570, -85.630
Numerous trees and power lines downed across a swath stretching from Manilla to near Arlington.
Thunderstorm Wind, Madison
- When
- March 15, 10:58 PM EST
- Where
- Madison County, 1.38 mi N of Alexandria
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 40.290, -85.670
Shingles blown off of a roof due to thunderstorm wind gusts. A tree was also downed nearby.
Thunderstorm Wind, Henry
- When
- March 15, 11:06 PM EST
- Where
- Henry County, 1.27 mi WNW of Straughn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 39.830, -85.320
A tree was downed by thunderstorm wind gusts.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Texas, March 15, 20261 death · $2,000 · 53 kt wind · 4 events
- Tornadoes and Hail in Tennessee, March 15, 2026$1.5 million · EF1 · 26 events
- Tornado and Hail in Mississippi, March 15, 20261 injured · $230,000 · EF1 · 29 events
- Tornadoes and Damaging Winds in Arkansas, March 15, 2026$434,000 · EF1 · 17 events
- Tornadoes and Hail in Missouri, March 15, 2026$236,000 · EF1 · 17 events
- Wildfire and Dust Storm in Oklahoma, March 15 to 18, 2026$102,000 · 59 kt wind · 47 events
- Damaging Winds and Winter Weather in Alabama, March 15 to 16, 20261 injured · $3,000 · 56 kt wind · 64 events
- Tornadoes and Damaging Winds in Kentucky, March 15 to 16, 2026EF1 · 46 events
- Hail and Damaging Winds in Tennessee, March 15, 2026$110,000 · 1 in hail · 19 events
- Wildfire and Dust Storm in Texas, March 15, 2026$100,000 · 55 kt wind · 12 events
- Tornadoes and Hail in Arkansas, March 15, 2026EF1 · 36 events
- Tornado and Damaging Winds in Missouri, March 15, 2026$135,000 · EF0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1324446, 1324447, 1324448, 1324449, 1324455, 1324451, 1324452, 1324456, 1324454, 1324458, 1321926, 1321934, 1321935, 1321936, 1321943, 1321941, 1321944, 1321946, 1321947, 1321948, 1321949, 1321950, 1321951, 1321952, 1321953.